KAWARTHA LAKES–The Haliburton, Kawartha, Pine Ridge (HKPR)District Health Unit is reporting a rise in overdoses in its region, prompting it to issue an alert for people to take safety precautions when using drugs.
The alert is in response to a recent rise in people being treated for overdoses in area hospitals, especially in Northumberland County and. Contributing factors for these local overdoses may include people using alone or a potentially contaminated or poisoned drug supply that is leading to more severe overdose reactions.
“The recent overdoses we’re seeing are not concentrated in any one area of the Health Unit’s region, and are not limited to any one age group,” says Catherine MacDonald, the Substances and Harm Reduction Coordinator with the HKPR District Health Unit. “What the latest numbers suggest is that no matter where, no matter when, no matter who, it’s important to be safe whether you, or someone you know, is using opioids or drugs.”
Peterborough Public Health also notified community members about an unusually high number of suspected drug-related deaths for April 2022.
Through Peterborough’s Early Warning and Surveillance System, Peterborough Public Health and partners have detected high numbers of suspected drug-related deaths.
- As of April 19th, there have been fourteen (14) suspected drug-related deaths in Peterborough County and City in 2022.*
- Thus far in April 2022, there have been seven (7) suspected drug-related deaths.*
- Since January 2020, on average there are between 3 and 4 suspected drug-related deaths per month.*
*The data should be considered preliminary and are subject to change. Death data will be adjusted as remaining cases are closed by the Office of the Chief Coroner of Ontario. Data on confirmed opioid-related deaths from October 2021 to present are not available.
HKPR says one of the main ways to reduce the risk of overdoses is not to use alone. Consider using with a buddy or calling a friend. If you are alone, contact the National Overdose Response Service (NORS) virtual safe consumption at 1-888-668-NORS (6677). NORS is an overdose prevention hotline for Canadians providing loving, confidential, nonjudgmental support for you, whenever and wherever you use drugs.
The Health Unit also provides these additional safety tips:
- Test a small amount of drug before you use.
- Call 9-1-1 in the event of an overdose.
- Avoid mixing your drugs.
- Keep a naloxone kit on hand. You can get a naloxone kit at most pharmacies and needle exchange sites.
Naloxone is an emergency medicine that temporarily reverses the effects of an opioid overdose until the victim can get to hospital for treatment. Naloxone is recommended to be used in all suspected drug overdoses, due to the possibility of opioid contamination or poisoning. Local community partners are enhancing their naloxone distribution efforts in the wake of the alert. Free kits are also available for people who use opioids, as well as their family and friends, and can be picked up at Health Unit offices, local pharmacies and other locations (www.ontario.ca/naloxone).
The Health Unit also encourages people to intervene if they see someone who is overdosing. Call 9-1-1 and give the person naloxone. She notes the Good Samaritan Actprotects anyone trying to help in an emergency from possible legal repercussions. The Good Samaritan Drug Overdose Act also protects people on the scene of an overdose from being charged for possessing or using drugs.
Signs of an overdose include: very large or very small pupils, slow or no breathing, cold and clammy skin, blue or purple fingernails or lips, and snoring or gurgling sounds. Often in drug overdoses, it is also difficult to wake up the person.
For local opioid overdose incidents, visit the Health Unit’s Opioid Overdose Report dashboard. People can also use the online submission form to anonymously report overdoses and drug-related information to assist in a quicker response to these incidents.